My Experience Taking Accutane For Cystic Acne
Procedure specific satisfaction rating
If you are thinking about taking Accutane (also known as Roaccutane in the U.K ) and found yourself reading this, then you’ve probably been through a lot with your acne, and boy, can I relate to that. As someone who had cystic acne from the moment my hormones kicked in at 11 years old, I had tried everything before arriving at this point; topical antibiotics, oral long term antibiotic treatment, certain oral contraceptives that are known to help with acne, topical isotretinoin gel, chemical peels…not to mention all the holistic approaches I tried! I cut out all dairy as it’s a well known inflammatory for the body which is the last thing you need when you have acne, I went vegan, tried the “oil only” cleansing approach, but nothing could stop the cysts for long enough that just kept forming over and over on my face.
You could probably say I was one of the lucky ones in that my type of cystic acne would consist of 5-6 boils at a time mostly on my t-zone (although I would also get really painful ones inside my ears), with scattered smaller spots all around them, and although I know people get it WAY worse than I did, I was getting so tired of the emotional and physical pain that they caused. These cysts would sometimes make it impossible for me to open my mouth and eat properly, or would cause an eye to swell if one appeared too near the lid, not to mention waking up to a blood stained pillow when they would seep and ooze over night (TMI but you came here for the truth right?!) and I’d have to spend hours doing my makeup each day before I’d allow myself to leave the house or be seen by anyone. As I hit 26 and was still being told by doctors that I’d somehow miraculously grow out of it, that’s when I knew, after trying everything else I possibly could over the years, that my cystic acne was here to stay unless I did something drastic.
I had been researching Accutane for a while, and asked my GP to refer me to my local hospital to see a dermatologist, who ended up being utterly useless, so after some more research I came upon Dr Burova who I was lucky enough to see under the NHS (which means that treatment is free in the U.K). She first tested all my hormone levels to make sure there wasn’t something out of the ordinary going on there, and I advise that you get this done first, but all my results came back fine. So this is when I started my first round of Accutane, 20mg (which is a pretty low dose) for 4 months. You have to go back every month to have a urine test done (females only, to test for pregnancy, you must NOT get pregnant which taking Accutane) and a blood test – get used to needles! – to make sure that Accutane isn’t affecting your liver or kidneys before they will let you pick up your new prescription.
Within those 4 months my skin started to clear up beautifully around 2 and a half months in, and I was really lucky that I only experienced very minor side affects like dry lips and having to religiously keep out of the sun – just 5 minutes of exposure while in the car could make me burn, which was shocking, but you soon get used to making sure you wear factor 50 sunscreen and cover up. I was really impressed with the results and how quickly they came, but unfortunately these results only lasted for just under a year, when I noticed the tell-tale signs of my cystic acne coming back.
I was absolutely devastated. Having such great skin and then having it taken away in what seemed like an over night change, was emotionally soul destroying. I went back to Dr Burova and was told that I could take Accutane again, this time I’d be on it for a year and my dose was higher at 35mg, was changed to 40mg for a month which my body really couldn’t tolerate, so it was then brought down to 30mg. It again worked amazingly for my skin and I saw visible results after 3 months, but this time, it was a completely different story in terms of side affects which eventually led to me having to stop my treatment at the 8 month mark.
I was starting to experience an intense nausea around 6 months in that just got worse and worse. I was breaking out in cold sweats, constantly looked grey, felt like I had a permanent temperature, and felt as if I was going to throw up all the time. It got to a point after persisting with the medication for another month where I was so nauseas that I couldn’t eat or keep down any food what so ever for days, and this is when I saw someone in Dr Burova’s team at the hospital who told me that although my blood test results for my liver and other organs that can be affected by Accutane came back fine, I must stop taking the medication. They thought it might be causing a condition called ‘pseudotumor cerebri’ which is a condition that can cause increased intracranial pressure which can make you feel constantly nauseas, and although very very rare to happen with Accutane, I was one of the lucky ones to have experienced it, and trust me it’s very unpleasant! Of course, there is no proof that Accutane was causing this intense nausea, but logically the fact it stopped within a couple of days after stopping it would indicate that it likely was. Along with this, the dry lips that I had experienced the first time around were much worse (I’m assuming this is because I was on a higher dose and was taking it for a longer period of time) and to this day my lips are intensely dry and flaky and have never returned to normal.
I was really worried that coming off Accutane early would cause my acne to return, but so far (touch wood) it’s been 2 and a half years since I’ve stopped and my cystic acne has stayed at bay. However, I will get the occasional breakout here and there of small spots (never cysts anymore), usually at the same time of my hormone cycle, and still have to be really stringent with my skincare regime.
From my own personal experience it was definitely worth taking, and I am really lucky that the side affects I experienced were only temporary (apart from the dry lips which I can live with and find a tolerable exchange for clear skin), but Accutane isn’t a drug that you should take lightly, and I believe all other avenues should be tried first. You never know what will actually work for you, and acne seems to be so different and personal to each of us, and these other treatments could also be less of a risk. Research, research, research, before making the decision to take Accutane, but on the other hand be mindful that just because someone had a good OR bad experience with this medication, doesn’t mean that your body will react the same. Lastly, if you do decide to take it my advice is to take it very seriously and do everything that your doctor tells you to (like avoiding sun exposure, not drinking alcohol etc) think positively about your outcome, and be mindful of any worrying symptoms and report them to your consultant.